High Wind, Upper Gila River Valley
- When
- April 15, 2:00 PM MST to 3:00 PM MST
- Where
- Upper Gila River Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
Dry Lake RAWS measured a wind gust of 50 knots at 2-3 PM LST.
A strong trough of low pressure passing through the Great Basin created gusty winds across Southeast Arizona.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A strong trough of low pressure passing through the Great Basin created gusty winds across Southeast Arizona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 15, 1:45 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST WED APR 15 2009 .SYNOPSIS...WINDY CONDITIONS WILL SUBSIDE TONIGHT. COOLER AIR WILL SETTLE INTO SOUTHEAST ARIZONA TONIGHT AND PERSIST THURSDAY WITH BELOW NORMAL TEMPERATURES FORECAST. THE AREA OF LOW RESPONSIBLE FOR THIS BOUT OF WIND WILL LINGER OVER NEW MEXICO THROUGH FRIDAY. THE RESULT WILL BE A CONTINUE SLIGHT CHANCE OF SHOWERS AT LOCALES NORTHEAST OF THE TUCSON METRO AREA. BY THE LATTER HALF OF THE WEEKEND...A STRONG RIDGE OF HIGH PRESSURE WILL BUILD OVER SOUTHEAST ARIZONA BRINGING MUCH WARMER TEMPERATURES WHICH WILL PERSIST INTO EARLY NEXT WEEK. && .DISCUSSION... CURRENT WIND HEADLINES ON TRACK SO WILL CONTINUE THROUGH 8 PM AS PREVIOUSLY ADVERTISED. HAVE NOT HAD ANY SIGNIFICANT BLOWING DUST REPORTS BUT SUSPECT PROBLEM AREA COULD STILL DEVELOP LATER TODAY IN COCHISE COUNTY DURING PEAK HEATING THERE. MID LEVEL COLD FRONT AND VORTICITY WILL PASS THROUGH AREA THIS EVENING. MOISTURE LACKING FOR PRECIPITATION BUT WILL LEAVE IN ISOLATED SHOWERS IN NORTHEAST OVER THE RIM COUNTRY WHERE WHAT MOISTURE THERE IS AVAILABLE IS CONCENTRATED AT 700 MB AND COULD BE SQUEEZED OUT OVER THE HIGH TERRAIN. AS COOLER AIR FILTERS INTO THE AREA...TEMPERATURES BECOME PROBLEMATIC. IF WINDS DIE DOWN TONIGHT...CLEARING SKIES SHOULD ALLOW FOR GOOD RADIATIONAL COOLING OVER WESTERN DESERTS WITH MIN TEMPS APPROACHING RECORD LEVELS IN SOME SPOTS. COOLER THAN NORMAL TEMPS WILL LIKELY PERSIST THROUGH FRIDAY AS THE UPPER LOW STALLS OVER NEW MEXICO DUE TO DOWNSTREAM BLOCK. THIS COULD ALSO SPAWN ISOLATED SHOWERS ALONG THE RIM AGAIN THU INTO EARLY FRI. HIGH AMPLITUDE RIDGE SHOULD FINALLY GET ESTABLISHED BY SUNDAY SWINGING TEMPS ABOVE NORMAL INTO EARLY NEXT WEEK...KD && .FIRE WEATHER...A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE GREAT BASIN THIS AFTERNOON WITH A TIGHT PRESSURE GRADIENT ACROSS SOUTHEAST ARIZONA. WIDESPREAD OBSERVED SUSTAINED 20 FOOT WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH WILL CONTINUE INTO THE EARLY EVENING HOURS. A COLD FRONT PUSHING THROUGH SOUTHEAST ARIZONA IS ALSO RESULTING IN COOLER TEMPERATURES WITH A BIT MORE LOWER LEVEL MOISTURE AS WELL. THIS IS KEEPING MINIMUM RELATIVE HUMIDITY VALUES UP A BIT COMPARED TO THE LAST COUPLE OF DAYS. HOWEVER...SOME AREAS IN EASTERN PORTIONS OF FIRE WEATHER ZONE 148 WILL CONTINUE TO SEE MINIMUM RELATIVE HUMIDITIES AT OR JUST UNDER 15 PERCENT THIS AFTERNOON. THUS...THE RED FLAG WARNING WILL CONTINUE FOR SOUTHERN GREENLEE...SOUTHERN GRAHAM AND COCHISE COUNTIES. THE PRESSURE GRADIENT WILL WEAKEN CONSIDERABLY WITH MUCH LIGHTER WINDS OVERNIGHT AND THURSDAY. IN ADDITION TO THE LIGHT WINDS...EVEN COOLER TEMPERATURES ARE EXPECTED THURSDAY KEEPING RELATIVE HUMIDITY VALUES UP. && .AVIATION...A STORM SYSTEM OVER THE GREAT BASIN WILL RESULT IN SCATTERED CLOUDS AT 4-7K FT AGL INTO THE EVENING HOURS. THIS STORM SYSTEM WILL ALSO RESULT IN CONTINUED STRONG AND GUSTY SOUTHWEST WINDS BETWEEN 25 AND 35 KTS WITH GUSTS TO 45 KTS THROUGH 16/03Z ALONG WITH LOCALIZED AREAS OF BLOWING DUST REDUCING VISIBILITY. SOUTHWESTERLY WINDS WILL DIMINISH AFTER 16/03Z WITH WIND SPEEDS LESS THAN 15 KTS AFTER MIDNIGHT BECOMING MORE WEST AND NORTHWEST AND CONTINUING INTO THE DAY THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ019 AND EASTERN AZZ030-035. WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ029-030-032>035. RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR EASTERN AZZ148. && WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1005 AM MST WED APR 15 2009 AZZ019-029>035-160300- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1005 AM MST WED APR 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM 2 PM TO 8 PM MST FOR GREENLEE AND EASTERN COCHISE COUNTIES WHERE SUSTAINED WINDS OVER 40 MPH AND WIND GUSTS OVER 58 MPH ARE FORECAST. A WIND ADVISORY IS IN EFFECT UNTIL 2 PM MST FOR GREENLEE AND EASTERN COCHISE COUNTIES FOR SUSTAINED WINDS BETWEEN 30 AND 40 MPH. A WIND ADVISORY IS IN EFFECT UNTIL 8 PM MST FOR GRAHAM...WESTERN COCHISE...SANTA CRUZ...EASTERN AND CENTRAL PIMA AND SOUTHEAST PINAL COUNTIES FOR SUSTAINED WINDS BETWEEN 30 AND 40 MPH. A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 8 PM MST FOR COCHISE COUNTY AND SOUTHERN SECTIONS OF GRAHAM AND GREENLEE COUNTIES WHERE THE STRONG WINDS WILL COMBINE WITH LOW HUMIDITIES TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...THE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST THIS AFTERNOON AND EVENING...WHICH COULD REDUCE VISIBILITIES TO LESS THAN A HALF MILE AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF WIND DAMAGE...VISIBILITIES LESS THAN ONE MILE IN BLOWING DUST...AND WILDFIRES TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE. WEATHER.GOV/TUCSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST WED APR 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM NON-TSTM WND GST 3 S SWIFT TRAIL JUNCTIO 32.68N 109.71W
04/15/2009 M55 MPH GRAHAM AZ TRAINED SPOTTER
OCCASIONAL VISIBILITY DOWN TO 1/4 IN BLOWING DUST.
&&
PYTLAK2 high wind. Local standard time, as filed.
Dry Lake RAWS measured a wind gust of 50 knots at 2-3 PM LST.
A trained spotter in Rio Rico measured a wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154490, 154491.